Alert archive / Michigan / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 16, NWS Gaylord, MI
NWS Gaylord, MI issued this severe thunderstorm warning at Jun 9, 2005, 4:38 PM EDT for Montmorency County, Michigan. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 9, 2005, 4:38 PM EDT (20:38 UTC)
- Expired
- Jun 9, 2005, 5:41 PM EDT
- In force
- 63 min
- Issued by
- NWS Gaylord, MI
- Area
- Counties, with a storm outline in the text
County Montmorency County, MI
The radar
The NCL Michigan radar (KAPX), 54 km from the middle of the area, began a volume at 20:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 8.6 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 816 J/kg
- Mixed-layer CIN
- -120 J/kg
- Mixed-layer LCL
- 1287 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 109 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KAPX 092038 SVRAPX MIC119-092145- /O.NEW.KAPX.SV.W.0016.050609T2038Z-050609T2145Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GAYLORD MI 438 PM EDT THU JUN 9 2005 THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MONTMORENCY COUNTY IN NORTHERN LOWER MICHIGAN * UNTIL 545 PM EDT * AT 436 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES WEST OF HILLMAN...OR ABOUT 8 MILES NORTHEAST OF ATLANTA...MOVING NORTHEAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... HILLMAN AROUND 500 PM EDT... ROYSTON AROUND 520 PM EDT... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER. LAT...LON 4520 8423 4487 8410 4486 8390 4520 8390 $$
3 follow-up statements
000 WWUS34 KAPX 092056 SVSAPX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 456 PM EDT THU JUN 9 2005 MIC119-092145- /O.CON.KAPX.SV.W.0016.000000T0000Z-050609T2145Z/ MONTMORENCY MI- 456 PM EDT THU JUN 9 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 545 PM EDT FOR MONTMORENCY COUNTY... AT 454 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED NEAR HILLMAN...OR ABOUT 11 MILES NORTHEAST OF ATLANTA...MOVING NORTHEAST AT 10 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... ROYSTON AROUND 520 PM EDT... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM WINDOWS UNTIL THIS STORM HAS PASSED. IF CAUGHT OUTDOORS...STAY AWAY FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER. LAT...LON 4520 8423 4487 8410 4486 8390 4520 8390 $$
000 WWUS34 KAPX 092125 SVSAPX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 525 PM EDT THU JUN 9 2005 MIC119-092145- /O.CON.KAPX.SV.W.0016.000000T0000Z-050609T2145Z/ MONTMORENCY MI- 525 PM EDT THU JUN 9 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 545 PM EDT FOR MONTMORENCY COUNTY... AT 520 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF HILLMAN TO LOCKWOOD LAKE...MOVING NORTHEAST AT 10 MPH. THESE SEVERE THUNDERSTORMS WILL BE NEAR... HILLMAN...FLETCHER POND AND ROYSTON AROUND 545 PM EDT... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS AND LARGE HAIL. ALL THUNDERSTORMS PRODUCE DEADLY LIGHTNING. REMAIN INDOORS AWAY FROM WINDOWS UNTIL THESE STORMS HAVE PASSED. IF CAUGHT OUTDOORS...STAY AWAY FROM TALL OBJECTS AND MOVE TO A PLACE OF SHELTER. LAT...LON 4520 8423 4487 8410 4486 8390 4520 8390 $$
000 WWUS34 KAPX 092141 SVSAPX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 540 PM EDT THU JUN 9 2005 MIC119-092150- /O.CAN.KAPX.SV.W.0016.000000T0000Z-050609T2145Z/ MONTMORENCY MI- 540 PM EDT THU JUN 9 2005 ...THE SEVERE THUNDERSTORM WARNING FOR MONTMORENCY COUNTY IS CANCELLED... AT 540 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE STORMS WHICH PROMPTED THE SEVERE THUNDERSTORM WARNING HAVE WEAKENED. THE WARNING HAS THEREFORE BEEN CANCELLED. A SPOTTER 5 MILES WEST OF HILLMAN REPORTED PEA-SIZED HAIL WITH THIS STORM AT 450 PM EDT. LAT...LON 4520 8423 4487 8410 4486 8390 4520 8390 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 4:25 PM EDT, 13 minutes earlier.
Area forecast discussion, Jun 9, 4:25 PM EDT, 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 425 PM EDT THU JUN 9 2005 .DISCUSSION...SFC MAP AT 18Z SHOWS WIND FIELDS MORE DOMINATED BY SFC WINDS ALTERED BY LAKE BREEZES...MAIN BREEZE WORKING WESTWARD TOWARD NORTH CENTRAL LOWER. STORMS INTERACTING WITH THIS BOUNDARY ARE FLARING UP IN NE LOWER AND MAY POSSIBLY RESULT IN SOME ISOLATED LARGE HAIL AND DAMAGING WINDS AS MLCAPES RUNNING AROUND 2000J/KG. AREA ACARS SOUNDINGS SHOW THAT THE DRIER AIR THAT HAD MOVED IN OVER EASTERN UPPER...IS LIKELY CLIPPING FAR NW LOWER TOO. FURTHER SW...MCV NOTED IN EASTERN IOWA IS APPROACHING SRN WI WHERE STEEP H7-H5 LAPSE RATES OF 8C/KM ARE LOCATED. ALSO...AREAS OF FOG SEEN AROUND THE NEARSHORE ZONES FROM LEELANAU SOUTHWARD. CONCERNS TONIGHT INTO FRIDAY...CONTINUE TO BE SHOWER AND THUNDERSTORM CHANCES AND AREAS OF FOG OVER THE LAKES CREEPING INTO SOME OF THE LAND AREAS NEAR THE SHORELINES. TONIGHT...MLCAPES AROUND 2000J/KG IN HIGHER THETA-E AIR OVER NE LOWER WILL GRADUALLY BE LOST INTO THE EVENING AS WE LOSE THE STRONG DIURNAL HEATING. THEREFORE...AS IT WAS YESTERDAY...WILL LIKELY SEE ACTIVITY WANE BY EARLY EVENING. CURRENT HWOAPX HANDLES THE SITUATION WELL. FLY IN THE OINTMENT IS THE INSTABILITY TO OUR WEST WITH AFOREMENTIONED MCV MOVING INTO SRN WI. THIS FEATURE EXPECTED TO ARRIVE INTO CENTRAL LAKE MICHIGAN OVERNIGHT. THIS FEATURE IS NOT ANTICIPATED TO KEEP ONGOING SHOWERS/THUNDERSTORMS GOING...BUT SECONDARY SURGE OF DEEPER MOISTURE/THETA-E AIR DOES LIFT NORTHWARD LATE TONIGHT AS FRONTAL ZONE DOES TRY TO REFORM/REDEVELOP AND SHIFT NORTHWARD ACROSS NRN LOWER OVERNIGHT. LOW LEVEL WINDS AT H8 ARE WEAK (10KTS)...BUT CONVERGENT ZONE DOES MOVE IN TOWARD THE STRAITS BY 12Z. THE MOISTURE POOLING ALONG THIS BOUNDARY AND POTENTIAL HELP FROM DECAYING MCV WILL RESULT IN A DECENT CHANCE FOR SHOWERS AND THUNDERSTORMS...ESPECIALLY CONSIDERING MUCAPES STILL EXPECTED TO BE AROUND 1000J/KG. NO SEVERE ANTICIPATED WITH BULK SHEAR VALUES AROUND 10KTS. FRIDAY...AFOREMENTIONED BOUNDARY WILL LIFT NORTHWARD AND INTO EASTERN UPPER. COLDER LAKES MAY PREVENT THIS FAR OF A NORTHWARD PUSH SO CANNOT SEE TAKING EASTERN UPPER INTO A HIGHER POP THAN 40% RIGHT NOW. H8 WINDS TO BE UNDER 15KTS AGAIN FRIDAY...SO LAKE BREEZES ON TAP ANOTHER DAY. NO MAJOR SHORTWAVES IN THE PICTURE...AND CLOUDINESS LEFT BEHIND BY OVERNIGHT CHANCES FOR SHOWERS AND THUNDERSTORMS MAY INHIBIT SFC HEATING A BIT...BUT A SFC PARCEL OF 87/64 YIELDS SBCAPES OF NEAR 2000J/KG AGAIN. LOOK FOR THUNDERSTORMS TO ONCE AGAIN FIRE EAST OF I-75 IN NRN LOWER ALONG LAKE BREEZE. ACROSS EASTERN UPPER...ALL DEPENDS ON THE NORTHWARD PROGRESSION OF THE WARM FRONT. OPTED TO KEEP THE 40% CHANCE IN THE AFTERNOON AS EXACT LOCATION OF THE NORTHWARD-HEADING SFC BOUNDARY IS IN QUESTION. MARINE...HIGH TDS OVER THE COLDER WATERS TO KEEP AREAS OF FOG MENTIONED IN ALL NEARSHORE ZONES TONIGHT AND FRIDAY. SMD UPPER LEVEL RIDGE OVER THE EASTERN US WILL CONTINUE TO PUT THE TRACK OF LOW PRESSURES THROUGH THE UPPER MISSISSIPPI VALLEY. THIS WILL KEEP THINGS ON THE UNSETTLED SIDE AS NUMEROUS WEAK WAVES WILL PASS ACROSS THE REGION KEEPING SHOWERS AND THUNDERSTORMS FOR MUCH OF THE EXTENDED. MAIN CONCERNS OF THE LONG TERM ARE CONTINUING CHANCES OF THUNDERSTORMS INTO EARLY NEXT WEEK. FRIDAY NIGHT...SHORT WAVE WILL PASS THROUGH EASTERN UPPER DURING THE LATE EVENING HOURS AND KEEP THE CHANCE OF THUNDERSTORMS THROUGH MIDNIGHT. AFTER MIDNIGHT A SHORT WAVE RIDGE ENCOMPASSES THE REGION AND END THE CHANCE OF THUNDERSTORMS...BUT FOG THEN BECOMES AND ISSUE. WITH DEWPOINTS ABOVE THE WATER TEMPERATURE AND A BIT MORE STABILITY FROM THE MINOR RIDGE WILL EXPECT FOG TO DEVELOP. ATTM WILL REMAIN WITH AREAS OF FOG BUT WILL NOT INCREASE TO ANY DENSE AREAS BELIEVING THIS WILL BE DETERMINED BY AFTERNOON RAINS. WITH SKIES REMAINING MOSTLY CLOUDY AND FOG DEVELOPING TEMPERATURES WILL REMAIN ABOVE NORMAL...ONLY LOWERING INTO THE UPPER 50S AND LOWER 60S. SATURDAY AND SATURDAY NIGHT...FEW CHANGES MAD TO THIS TIME PERIOD AS THE LONGWAVE RIDGE WILL PERSIST OVER THE ATLANTIC COAST WITH THE TROUGH OVER THE EASTERN ROCKIES/WESTERN PLAINS. WITH DEWPOINTS IN THE LOWER TO MIDDLE 60S AND A FEW AREAS OF INCREASING VORTICITY ANOTHER ROUND OF THUNDERSTORMS COULD BE ON TAP. HAVE NOT GONE ABOVE 40 POPS AS 0 TO 6 KM LAPSE RATES REMAIN UNDER 6.0 C/KM AND MODEL SOUNDING S INDICATE CAPE WHICH DOES EXIST WILL BE VERY THIN. SATURDAY NIGHT WILL CONTINUE WITH MUCH THE SAME WITH THE GFS SHOWING SOME CONVECTIVE FEEDBACK ISSUES. THEREFORE TRENDED TOWARD THE NAM AND KEPT THE THUNDERSTORMS IN WITH ONLY A 40 POP. SUNDAY AND THE REMAINDER OF THE EXTENDED...SLOW MOVING LONGWAVE PATTERN WILL REMAIN QUASI-STATIONARY KEEPING THE ACTIVE WEATHER OVER THE WESTERN GREAT LAKES. CONCERNS HERE ARE ON THE LAPSE RATES WHICH ARE UNDER 6.5 C/KM AND CONVECTIVE FEEDBACK FROM THE MODELS. AS A RESULT ONLY MINOR CHANGES HERE...WITH DECREASING THE TEMPERATURES A FEW DEGREES THE LARGEST CHANGES. MJP && .APX...WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jun 9, 5:03 AM EDT, 11 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 503 AM EDT THU JUN 9 2005 MIZ008-015>036-041-042-LSZ321-322-LMZ323-341-342-344-345- LHZ345>349-101000- ALCONA-ALPENA-ANTRIM-ARENAC-BENZIE-CHARLEVOIX-CHEBOYGAN-CHIPPEWA- CRAWFORD-EMMET-GLADWIN-GRAND TRAVERSE-IOSCO-KALKASKA-LEELANAU- MACKINAC-MANISTEE-MISSAUKEE-MONTMORENCY-OGEMAW-OSCODA-OTSEGO- PRESQUE ISLE-ROSCOMMON-WEXFORD...INCLUDING THE ADJACENT WATERS WITHIN FIVE NAUTICAL MILES OF SHORE ON LAKE MICHIGAN...LAKE HURON...AND LAKE SUPERIOR 503 AM EDT THU JUN 9 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN UPPER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE AFTERNOON HOURS...ESPECIALLY ACROSS NORTHERN LOWER MICHIGAN. THERE IS A RISK THAT SOME OF THE STRONGER STORMS COULD PRODUCE HAIL AROUND ONE INCH IN DIAMETER AND WIND GUSTS IN EXCESS OF 60 MPH. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. THE GREATEST THREAT FOR SEVERE WEATHER IS EXPECTED GENERALLY EAST OF US-131 BETWEEN 2 AND 10 PM. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY SCATTERED THUNDERSTORMS ARE POSSIBLE FRIDAY AND SATURDAY... ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. SOME OF THESE THUNDERSTORMS MAY BECOME SEVERE. ADDITIONAL THUNDERSTORM ACTIVITY IS EXPECTED SUNDAY AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND EVENING. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.WEATHER.GOV/GAYLORD (ALL LOWER CASE) JPB
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 9, 6:45 PM EDT | Severe Thunderstorm Warning | APX | Alcona | 45 min |
| Jun 9, 7:57 PM EDT | Severe Thunderstorm Warning | APX | Alpena | 48 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.